Heparin-Induced Thrombocytopenia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Heparin-induced thrombocytopenia (HIT) is a syndrome of antibody-mediated activation of platelets and coagulation that confers increased risk for thrombosis. This article reviews recent studies of the pathogenesis, laboratory testing, frequency, and clinical presentation of HIT. Topics discussed include the nature of the neoepitopes on platelet factor 4 recognized by HIT antibodies, the nonspecific nature of the polyanions that support neoepitope formation, activation of monocytes and endothelium, and the development of new animal models. The transient "autoimmune" nature of HIT is highlighted in relation to new data concerning the rapid decline in HIT antibodies, as well as the recent recognition of a syndrome of "delayed-onset HIT" in which thrombocytopenia and thrombosis begin several days after stopping heparin. Detecting only HIT antibodies of the immunoglobulin G class is suggested as one way to increase diagnostic specificity of laboratory testing. Recent reports suggest that HIT could explain approximately 5% of cases of acute adrenal failure caused by bilateral adrenal hemorrhagic infarction.

publication date

  • September 2002